Alert archive / Illinois / Tornado Warnings in 2018

Tornado Warning 21, NWS St. Louis, MO

December 1, 2018Montgomery County, Illinois

NWS St. Louis, MO issued this tornado warning at Dec 1, 2018, 4:43 PM CST for Montgomery County, Illinois. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 1, 2018, 4:43 PM CST (22:43 UTC)
Expired
Dec 1, 2018, 4:57 PM CST
In force
14 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Montgomery County, IL

The radar

The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 1, 2:16 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 529 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
430 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
529 m²/s²
0-3 km storm-relative helicity
658 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WFUS53 KLSX 012243
TORLSX
ILC135-012330-
/O.NEW.KLSX.TO.W.0021.181201T2243Z-181201T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
443 PM CST SAT DEC 1 2018

The National Weather Service in St Louis has issued a

* Tornado Warning for...
  Northwestern Montgomery County in south central Illinois...

* Until 530 PM CST.
    
* At 443 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Farmersville, moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Montgomery County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3938 8956 3940 8962 3952 8955 3952 8953
      3940 8953
TIME...MOT...LOC 2243Z 203DEG 19KT 3942 8958 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

TES
1 follow-up statement
840 
WWUS53 KLSX 012257
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
457 PM CST SAT DEC 1 2018

ILC135-012304-
/O.CAN.KLSX.TO.W.0021.000000T0000Z-181201T2330Z/
Montgomery IL-
457 PM CST SAT DEC 1 2018

...THE TORNADO WARNING FOR NORTHWESTERN MONTGOMERY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for south central
Illinois.

LAT...LON 3938 8956 3940 8962 3952 8955 3952 8953
      3940 8953
TIME...MOT...LOC 2252Z 203DEG 19KT 3947 8955 

$$

TES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Dec 1, 4:25 PM CST, 18 minutes earlier.

Area forecast discussion, Dec 1, 4:25 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
425 PM CST Sat Dec 1 2018

.SHORT TERM... (Through Sunday Night)
Issued at 241 PM CST Sat Dec 1 2018

Scattered thunderstorms-- some of which are severe-- developed
along and east of the Mississippi River earlier this afternoon as
per previous forecasts. These storms were developing ahead of a
cold front within a favorable environment characterized by 60+
kts of 0-6 km shear, 500-1500 J/kg of CAPE, ample large-scale
ascent within the left exit region of an upper jet, steep H7-H5
lapse rates, and DCVA downstream of a negatively tilted upper
trough axis. Scattered thunderstorms are expected to continue for
the next couple of hours until the cold front has moved through
the region. Most of the precipitation associated with the cold
front should be east of the LSX CWA by 00z.

Although the primary cold front will have moved through the
region by early this evening, the low pressure system was already
occluding and both the parent surface low and the upper low will
lag the cold front's passage. This will keep clouds and occasional
showers lingering across the area from tonight through Sunday
night as the upper low slowly lifts northeastward. Additional lift
may be provided by an ill-defined PV anomaly which is forecast to
move across the area on Sunday night. A secondary cold front then
moves through the region late tonight and tomorrow. Temperatures
should be cold enough on Sunday night for some of the light
precipitation to fall as snow. Little to no accumulation is
expected across most of the area. At best, parts of northeast MO
and west central IL could receive less than a quarter of an inch
of snow.

Extensive cloud cover will keep overnight lows similar to last
night. Highs on Sunday will be around 10-20 degrees cooler than
they were on Saturday. By Sunday night, overnight lows should
range from the upper 20s in northeast MO to the mid-30s in
southeast MO and southwest IL.

Kanofsky

.LONG TERM... (Monday through Next Saturday)
Issued at 241 PM CST Sat Dec 1 2018

Quiet weather is expected across the area until the middle of the
week when a PV anomaly moves southeastward from AB towards the
western Great Lakes, inducing a surface reflection across the
northern CONUS. This feature may bring a chance of precipitation
to the northern half of the CWA from late Wed night through early
Thu afternoon. By that time, the trough axis will have shifted
east of the CWA and precipitation will be ending.

The next opportunity for precipitation appears to be late next
week and early next weekend. A closed upper low near the CA coast
is forecast to rejoin the flow and progress eastward across the
southern CONUS. There is significant model disagreement regarding
the evolution and track of this system, but since it is passing to
the south of the area, it could bring accumulating snow to parts
of the region.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1124 AM CST Sat Dec 1 2018

SPECIFICS FOR KUIN: Current thinking for KUIN is that ceilings may
bounce between VFR and MVFR during the first 0-3 hours due to a
developing stratocumulus deck. Showers/thunderstorms are also
expected to develop this afternoon ahead of a cold front, reaching
KUIN between 20-24z. Winds will become southwesterly after the
front has moved through the region. An extended period of MVFR to
IFR ceilings will follow the precipitation, and ceilings may be
even lower than the current forecast shows for 02/00-02/08z. KUIN
is also far enough north to be affected by light rain showers on
the back side of the departing low pressure system.

SPECIFICS FOR KCOU: VFR conditions are expected during the first
0-3 hours before an extensive area of MVFR/IFR clouds moves over
the terminal. Current thinking is that KCOU will be too far west
to be affected by the scattered showers/thunderstorms which are
expected to develop this afternoon ahead of a cold front. Once
conditions fall to MVFR, little improvement is expected through
the rest of the TAF period. It is possible for ceilings to fall to
IFR after 00z. Gusty winds will persist through the period, but
the wind direction will become southwesterly behind the cold
front.

SPECIFICS FOR KSTL, KSUS, KCPS: Ceiling trends during the first
0-6 hours will be problematic. An MVFR stratocumulus deck has
developed nearly overhead, but breaks in the clouds are expected
to develop during the afternoon. The next concern is for
showers/thunderstorms which are expected to develop ahead of a
cold front. SHRA/TSRA are expected to develop near the St. Louis
metropolitan area after 18z, but there is some uncertainty
regarding whether the storms be close enough to affect the
terminals or whether they will develop farther to the northeast.
A period of VFR conditions is then expected for most of the
overnight hours until wraparound clouds bring MVFR ceilings back
to the terminals after 12z. Gusty winds will continue through the
period, but the wind direction will become southwesterly after the
cold front has moved through the region.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 1, 3:45 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
345 PM CST Sat Dec 1 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
345 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered severe thunderstorms have developed near and east of the
Mississippi River. The primary threats with these storms are large
hail and damaging wind gusts. A few tornadoes will also be possible.
The threat of severe weather will end by mid-evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through the early evening
hours.

Kanofsky

In the hours before

Local storm report, Dec 1, 3:00 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
300 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             3 ESE VERSAILLES        39.86N 90.60W
12/01/2018  E1.00 INCH       BROWN              IL   PUBLIC

&&

PW
Local storm report, Dec 1, 3:01 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     1 N VALLEY CITY         39.73N 90.65W
12/01/2018                   PIKE               IL   BROADCAST MEDIA

            POWER LINES DOWN NORTH OF VALLEY CITY.

&&

PW
Local storm report, Dec 1, 3:40 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
340 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             GRIGGSVILLE             39.71N 90.72W
12/01/2018  E1.00 INCH       PIKE               IL   BROADCAST MEDIA

&&

PW
Local storm report, Dec 1, 4:15 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             LITCHFIELD              39.18N 89.66W
12/01/2018  M1.00 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

BRITT
Local storm report, Dec 1, 4:20 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             LITCHFIELD              39.18N 89.65W
12/01/2018  E1.75 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

PW
Local storm report, Dec 1, 4:38 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             1 E FIDELITY            39.15N 90.14W
12/01/2018  E0.70 INCH       MACOUPIN           IL   CO-OP OBSERVER

&&

PW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 3:54 AM CSTSevere Thunderstorm WarningLSXRandolph29 min
Dec 1, 2:17 PM CSTSevere Thunderstorm WarningLSXPike43 min
Dec 1, 2:21 PM CSTSevere Thunderstorm WarningLSXAdams, Brown20 min
Dec 1, 2:28 PM CSTSevere Thunderstorm WarningLSXPike30 min
Dec 1, 2:37 PM CSTTornado WarningLSXPike25 min
Dec 1, 3:34 PM CSTSevere Thunderstorm WarningLSXGreene, Jersey41 min
Dec 1, 3:57 PM CSTSevere Thunderstorm WarningLSXMacoupin, Montgomery48 min
Dec 1, 4:08 PM CSTTornado WarningLSXMacoupin, Montgomery37 min
Dec 1, 4:28 PM CSTTornado Warning Tornado observedLSXMontgomery17 min
Dec 1, 4:32 PM CSTTornado Warning Tornado observedConsiderable damage threatLSXMontgomery28 min
Dec 1, 4:39 PM CSTSevere Thunderstorm WarningLSXMacoupin51 min

Nearby

Tornado Warnings in Illinois, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.